Alert archive / Alaska / Blizzard Watches in 2008
Blizzard Watch 3, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard watch at Jan 14, 2008, 5:05 AM AKST. It took effect at Jan 14, 2008, 9:00 PM AKST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 14, 2008, 5:05 AM AKST (14:05 UTC)
- In effect from
- Jan 14, 2008, 9:00 PM AKST
- Expired
- Jan 14, 2008, 3:29 PM AKST
- In force
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK41 PAFC 141905 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 1005 AM AST MON JAN 14 2008 AKZ131-142015- /X.CAN.PAFC.WC.Y.0001.000000T0000Z-080114T2100Z/ NORTHEAST PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS 1005 AM AST MON JAN 14 2008 ...WIND CHILL ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELED THE WIND CHILL ADVISORY. $$ AKZ125-150715- /X.NEW.PAFC.BZ.A.0003.080115T0600Z-080115T1600Z/ WESTERN PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD... MOOSE PASS 1005 AM AST MON JAN 14 2008 ...BLIZZARD WATCH IN EFFECT FROM 9 PM AST THIS EVENING THROUGH TUESDAY MORNING FOR PORTAGE VALLEY AND EASTERN TURNAGAIN ARM... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM 9 PM AST THIS EVENING THROUGH TUESDAY MORNING FOR PORTAGE VALLEY AND EASTERN TURNAGAIN ARM. A STRONG WEATHER FRONT APPROACHES THE NORTHERN GULF OF ALASKA TONIGHT. MODERATE SNOW AND STRONG AND GUSTY EAST WINDS TO 35 MPH WILL COMPANY THIS SYSTEM. THESE CONDITIONS WILL PRODUCE BLOWING SNOW WHICH MAY LOWER VISIBILITIES TO 1/4 MILE OR LESS THROUGH PORTAGE VALLEY AND ALONG EASTERN TURNAGAIN ARM. CONDITIONS WILL IMPROVE TUESDAY AS WINDS DIMINISH. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$ AKZ135-150715- /X.NEW.PAFC.BZ.A.0003.080115T1000Z-080115T2100Z/ SOUTHEAST PRINCE WILLIAM SOUND- INCLUDING THE CITY OF...CORDOVA 1005 AM AST MON JAN 14 2008 ...BLIZZARD WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING. A STRONG WEATHER FRONT APPROACHES THE NORTHERN GULF OF ALASKA TONIGHT. MODERATE SNOW AND STRONG AND GUSTY EAST WINDS 30 TO 50 MPH WILL COMPANY THIS SYSTEM. THESE CONDITIONS WILL PRODUCE BLOWING SNOW WHICH MAY LOWER VISIBILITIES TO 1/4 MILE OR LESS. CONDITIONS WILL IMPROVE TUESDAY AFTERNOON AND WINDS DIMINISH. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$
1 follow-up statement
000 WWAK41 PAFC 150029 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 329 PM AST MON JAN 14 2008 AKZ125-151230- /X.UPG.PAFC.BZ.A.0003.080115T0600Z-080115T1600Z/ /X.NEW.PAFC.BZ.W.0004.080115T0900Z-080115T1400Z/ WESTERN PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD... MOOSE PASS 329 PM AST MON JAN 14 2008 ...BLIZZARD WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 5 AM AST TUESDAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 5 AM AST TUESDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. A STRONG WEATHER FRONT APPROACHES THE NORTHERN GULF OF ALASKA TONIGHT. MODERATE SNOW AND STRONG AND GUSTY EAST WINDS TO 35 MPH WILL COMPANY THIS SYSTEM. THESE CONDITIONS WILL PRODUCE BLOWING SNOW WHICH WILL LOWER VISIBILITIES TO 1/4 MILE OR LESS THROUGH PORTAGE VALLEY AND ALONG EASTERN TURNAGAIN ARM. CONDITIONS WILL IMPROVE TUESDAY MORNING AS WINDS DIMINISH. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$ AKZ135-151230- /X.UPG.PAFC.BZ.A.0003.080115T1000Z-080115T2100Z/ /X.NEW.PAFC.BZ.W.0004.080115T0900Z-080115T1900Z/ SOUTHEAST PRINCE WILLIAM SOUND- INCLUDING THE CITY OF...CORDOVA 329 PM AST MON JAN 14 2008 ...BLIZZARD WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM AST TUESDAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM AST TUESDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. A STRONG WEATHER FRONT APPROACHES THE NORTHERN GULF OF ALASKA TONIGHT. MODERATE SNOW AND STRONG AND GUSTY EAST WINDS 30 TO 50 MPH WILL COMPANY THIS SYSTEM. THESE CONDITIONS WILL PRODUCE BLOWING SNOW WHICH WILL LOWER VISIBILITIES TO 1/4 MILE OR LESS. CONDITIONS WILL IMPROVE TUESDAY AFTERNOON AND WINDS DIMINISH. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$
What forecasters said that day
The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard watch went out at Jan 14, 1:20 AM AKST, 3 hours 45 minutes earlier.
Area forecast discussion, Jan 14, 1:20 AM AKST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
620 AM AST MON JAN 14 2008
.MODEL DISCUSSION...
VERY SIMILAR THINKING TO PREVIOUS SHIFTS. GFS HAS BEEN THE MOST
CONSISTENT MODEL IN THE SHORT TERM ALTHOUGH BEYOND 72 HOURS...MODELS
VARY WILDLY. A QUICK LOOK AT THE GFS ENSEMBLE SHOWS THAT THE
PERTURBATIONS BEGIN VARYING WITH A LOW MOVING TOWARD THE KUSKOKWIM
DELTA AT 48 HOURS AND THE HANDLING OF THE ASSOCIATED FRONT AND TRIPLE
POINT LOW IN THE NORTH GULF BY TUESDAY EVENING. BEYOND THIS TIME
RANGE...HAVE MADE FEW CHANGES UNTIL THE MODELS CAN GET A BETTER
HANDLE ON THIS PATTERN CHANGE.
.ANALYSIS AND UPPER LEVELS...
COLDEST NIGHT OF THE SEASON SO FAR...EXCEPT FOR THE COPPER RIVER
BASIN WHERE LOW STRATUS HAS PREVENTED TEMPERATURES FROM DROPPING TOO
LOW. UPPER LEVEL TROF AXIS THAT HAD BEEN ALONG THE ALASKA RANGE FOR
ABOUT A WEEK HAS SHIFTED EAST AND IS NOW CROSSING THE PANHANDLE.
TRANSIENT RIDGE WILL BE OVER SOUTHCENTRAL TODAY BEFORE A 120 KT
SOUTHWESTERLY JET FLOWING OUT OF A LARGE TROF OVER THE WESTERN BERING
SEA MOVES OVERHEAD BY TOMORROW.
AT THE SURFACE...TWO SIGNIFICANT FEATURES EASILY DISCERNIBLE ON THE
INFRARED SATELLITE. THE FIRST BEING THE CLOUD SHIELD ASSOCIATED WITH
A WEAKENING FRONT APPROACHING THE AKPEN AND BRISTOL BAY COASTAL AREAS
THE SECOND...A RAPIDLY DEVELOPING LOW SOUTH OF THE CENTRAL ALEUTIANS.
THE LOW SOUTH OF CHAIN IS ESTIMATED TO BE AT 975 MB BUT WILL DEEPEN
RAPIDLY TO 963 MB NEAR THE PRIBILOF ISLANDS BY TONIGHT.
.SHORT TERM FORECAST...
SOUTHCENTRAL...
CLEAR SKIES ALLOWED MAXIMUM RADIATIONAL COOLING AND THE COLDEST
TEMPERATURES THIS SEASON. SOME LOW CLOUDS HELPED INSULATE THE COPPER
RIVER BASIN AS WELL AS SOME LOW STRATUS MEANDERING ABOUT KNIK ARM.
GAP WINDS ASSOCIATED WITH THE STRONG THERMAL GRADIENT INCREASING
WINDS TO 30 TO 45 MPH IN PASSAGE CANAL AND RESURRECTION BAY AS WELL
AS 20 TO 30 MPH THROUGH VALDEZ ARM. THE WINDS WILL DIMINISH THIS
MORNING AS THE PRESSURE GRADIENT WEAKENS AND CHANGES ITS ORIENTATION.
A FRONTAL BOUNDARY WILL MOVE INTO THE WESTERN GULF THIS EVENING AND
LIKELY DEVELOP A TRIPLE POINT LOW JUST EAST OF KODIAK. SNOW WILL
BEGIN FALLING OVER MOST OF SOUTHCENTRAL SOMETIME IN THE NEXT 12 TO 18
HOURS. ISENTROPIC ANALYSIS SHOWS MINIMAL LIFT OVER MOST OF THE
POPULATED AREAS SO KEPT SNOW TOTALS LOW THROUGH THE FIRST FEW
PERIODS. HEAVIER SNOW WILL LIKELY FALL IN THE SUSITNA VALLEY AND IN
VALDEZ WHERE LIFT WILL BE MAXIMIZED STARTING TUESDAY.
WARMEST AIR WILL STAY ALONG THE COASTAL AREAS WHERE INLAND WILL
REMAIN BELOW FREEZING SO WE DO NOT HAVE TO BE CONCERNED WITH MIXING
OR CHANGING OVER TO RAIN FOR THE NEXT SEVERAL DAYS. THAT MAY CHANGE
LATER THIS WEEK...BUT THAT IS ALSO WHEN THE MODELS ARE HAVING A HARD
TIME SO WE KEPT THE PRECIP TYPE SNOW THROUGH NEXT WEEKEND.
SOUTHWEST...
BIG CHANGES IN STORE FOR SOUTHWEST ALASKA TODAY. IMMEDIATE CONCERN
THIS MORNING IS POTENTIAL BLIZZARD CONDITIONS ALONG THE COAST.
CURRENTLY FLIRTING WITH BLIZZARD CONDITIONS ALONG THE WESTERN CAPES
AND ALONG THE KUSKOKWIM DELTA COAST WHERE THE WINDS ARE STRONGEST.
SNOW SHOULD END RAPIDLY THIS MORNING BUT CONDITIONS WILL DETERIORATE
AGAIN LATE THIS EVENING WITH THE AFOREMENTIONED DEVELOPING LOW AND
ASSOCIATED FRONT MOVING INTO THE EASTERN BERING SEA. CONFIDENT THAT
SNOW AND BLOWING SNOW WILL REDUCE VISIBILITY THROUGHOUT THE KUSKOKWIM
DELTA OVERNIGHT SO HAVE ISSUED A BLIZZARD WARNING FOR THAT PERIOD.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WARNING...155
MARINE...HEAVY FREEZING SPRAY WARNING...121 125 129 130 138 140 141
160 185
HURRICANE FORCE WIND WARNINGS...170 172
STORMS...165 171
GALES...120 121 130 132 138 140 150 155 160 176 179 180 185
FIRE WEATHER...NONE.
AB JAN 08In the hours before
Local storm report, Jan 14, 12:32 AM AKST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ANCHORAGE AK
532 AM AST MON JAN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM BLIZZARD ST. PAUL 57.21N 170.22W
01/13/2008 AK ASOS
BLIZZARD CONDITIONS WERE OBSERVED ON SAINT PAUL ISLAND
BETWEEN 453 PM AND 1053 PM AST SUNDAY JANUARY 13 2008.
0330 PM BLIZZARD ST. GEORGE 56.61N 169.60W
01/13/2008 AK AWOS
BLIZZARD CONDITIONS WERE OBSERVED ON SAINT GEORGE ISLAND
BETWEEN 333 PM AND 653 PM AST SUNDAY JANUARY 13 2008.
&&
DANGLocal storm report, Jan 14, 2:37 AM AKST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ANCHORAGE AK
737 AM AST MON JAN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM BLIZZARD UNALASKA 53.93N 166.51W
01/13/2008 AK AWOS
BLIZZARD CONDITIONS WERE REPORTED AT DUTCH HARBOR BETWEEN
316 PM AND 636 PM AST SUNDAY JANUARY 13 2008.
&&
DANGThe office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 6:00 PM AKST | Gale Warning | AFC | 37 hr | |
| Jan 13, 6:00 PM AKST | Hurricane Force Wind Warning | AFC | 17 hr | |
| Jan 13, 6:00 PM AKST | Small Craft Advisory | AFC | 17 hr | |
| Jan 13, 6:57 PM AKST | Blizzard Watch | AFC | 12 hr | |
| Jan 13, 11:00 PM AKST | Gale Warning | AFC | 48 hr | |
| Jan 13, 11:00 PM AKST | Gale Warning | AFC | 3 days | |
| Jan 13, 11:00 PM AKST | Gale Warning | AFC | 36 hr | |
| Jan 13, 11:00 PM AKST | Small Craft Advisory | AFC | 7 days | |
| Jan 14, 12:03 AM AKST | Blizzard Warning | AFC | 37 hr | |
| Jan 14, 10:29 AM AKST | Blizzard Warning | AFC | 26 hr | |
| Jan 14, 11:00 AM AKST | Gale Warning | AFC | 31 hr | |
| Jan 14, 11:00 AM AKST | Gale Warning | AFC | 12 hr | |
| Jan 14, 11:00 AM AKST | Gale Warning | AFC | 12 hr | |
| Jan 14, 11:00 AM AKST | Small Craft Advisory | AFC | 12 hr | |
| Jan 14, 11:00 AM AKST | Small Craft Advisory | AFC | 3 days | |
| Jan 14, 11:00 AM AKST | Storm Warning | AFC | 12 hr | |
| Jan 14, 11:00 AM AKST | Storm Warning | AFC | 12 hr | |
| Jan 14, 11:00 AM AKST | Heavy Freezing Spray Warning | AFC | 3 hr | |
| Jan 14, 11:00 AM AKST | Heavy Freezing Spray Warning | AFC | 12 hr | |
| Jan 14, 11:05 AM AKST | Storm Warning | AFC | 12 hr | |
| Jan 14, 2:40 PM AKST | Gale Warning | AFC | 8 hr |
Nearby
Blizzard Watches in Alaska, 2008Every blizzard watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.